Acute kidney injury in patients admitted to a liver intensive therapy unit with paracetamol-induced hepatotoxicity.
Nephrol Dial Transplant. 2011 Jun 6;
Authors: O' Riordan A, Brummell Z, Sizer E, Auzinger G, Heaton N, O'Grady JG, Bernal W, Hendry BM, Wendon JA
BACKGROUND: Paracetamol overdose can cause acute kidney injury (AKI) independent of its hepatotoxic effects. We aimed to determine the prevalence of AKI (AKI Network definition) in those with paracetamol-induced hepatotoxicity, identify factors associated with development, assess impact on the outcomes of patient survival and length of stay and determine the proportion of patients recovering renal function (estimated glomerular filtration rate > 60 mL/min) by the time of hospital discharge or transfer out. METHODS: Between 2000 and 2007, patients admitted to a tertiary referral liver intensive therapy unit (LITU) with paracetamol-induced hepatotoxicity were identified from a prospectively maintained database and evaluated. RESULTS: Those receiving a liver transplant were excluded (n = 54), leaving 302 patients. Renal function remained normal in 21%, the remainder developing AKI (Stages 1-8%, 2-6% and 3-65%). Vasopressor requirement, mechanical ventilation, higher admission phosphate and lower sodium levels along with a higher Day 3 lactate and lower haematocrit were associated with AKI. In survivors with AKI, 51% had recovery of renal function, while 7% remained dialysis dependant although none required it chronically. Overall, there was 25% mortality, all having Stage 3 AKI but AKI was only a univariate not multivariate predictor of reduced patient survival. AKI independently predicted longer length of stay. CONCLUSIONS: AKI is very common in critically ill patients with paracetamol-induced hepatotoxicity requiring LITU admission. Although outcomes are poorer with AKI than with normal renal function, they are better than those found in other intensive therapy unit populations. Gradual recovery of renal function is seen in all patients.
PMID: 21652548 [PubMed - as supplied by publisher]